Turn on thread page Beta

Too scared to take my antidepressant watch

    • #1
    • Thread Starter
    #1

    I went to the doctor the other day due to symptoms of depression, and I was prescribed an antidepressant (Sertraline/Zoloft) as well as given a self-referral form for counselling.

    However, at the moment, as stupid as this sounds, I'm too scared to take the tablet. I've read all the side-effects and it isn't so much the physical ones that frighten me (like nausea, headache, etc.) but it's more the psychological ones. I've never taken an antidepressant in my life and I'm really scared that it's going to make things worse and that it'll really screw my brain up or something.

    The doctor told me it's likely I'll feel very anxious the first few weeks taking it which is worrying me. I'm concerned taking the medication is going to create a psychological problem within itself.

    Anyone got any experience with this medication?
    Offline

    14
    ReputationRep:
    I am taking this one at the moment, I had the same worries as you; I would recommend that if you do decide to take it; make sure you tell someone you trust that you are taking it; just so they can keep half an eye on you in the first few weeks... it's not for everyone sure; but I have found it to have really helped me good luck
    Offline

    12
    ReputationRep:
    I have a couple of family members who took Sertraline and the only side effect for them was extreme tiredness (which gave them some much needed rest). I could tell a big difference in their mood (positive!) when they were on it - I could tell if they had missed a dose. I was talking on here yesterday about my worries regarding the anti-depressant I've been given (Citalopram) but I took my first dose yesterday and I'm planning on taking my second today. I've held off taking them for a number of years and I'm still stuck with anxiety so I think I owe it to myself to try them. It is worrying to think about the changes they might bring about, but we use drugs all the time to help other parts of our body that are in pain or suffering from a chemical/hormonal imbalance. I think if you look at it as fixing a chemical problem with your brain, rather than something that will change you it helps a lot.

    I hope you manage to start taking them if you feel they have a chance of helping you. Good luck!
    • Section Leader
    • Peer Support Volunteers
    Offline

    20
    ReputationRep:
    Section Leader
    Peer Support Volunteers
    I just wanted to add to what the others have said Anti-depressants can take up 6 weeks before you see any real impact but side-effects 'should' wear off within the first week or so. As Samwin said it might be a good for someone to keep an eye on you over the first initial few weeks?

    I'm on a different medication to you but I'm so, so much more stable than I was around 3 years ago. They really can help
    Offline

    19
    ReputationRep:
    In was in the same position with a different drug, I read stuff online that really scared me. People that were struggling to manage with it even taking less than me, but I did it. I didn't get nearly as many side effects and they wore off fairly quickly. Remember that the packaging has to be thorough for health/ safety, and lots of people have gone online just to vent about the medication no one goes on to say yeah it was fine.
    • #1
    • Thread Starter
    #1

    Thanks all. These replies have been very reassuring.
    I read somewhere about how convulsions or seizures can be a side-effect but a rare one. This usually wouldn't bother me but my mum's mother had mental health problems and she reacted badly to medications and had fits.
    This was a long time ago now but it's still got me worried it's a hereditary thing..
    Offline

    1
    ReputationRep:
    (Original post by Anonymous)
    I went to the doctor the other day due to symptoms of depression, and I was prescribed an antidepressant (Sertraline/Zoloft) as well as given a self-referral form for counselling.

    However, at the moment, as stupid as this sounds, I'm too scared to take the tablet. I've read all the side-effects and it isn't so much the physical ones that frighten me (like nausea, headache, etc.) but it's more the psychological ones. I've never taken an antidepressant in my life and I'm really scared that it's going to make things worse and that it'll really screw my brain up or something.

    The doctor told me it's likely I'll feel very anxious the first few weeks taking it which is worrying me. I'm concerned taking the medication is going to create a psychological problem within itself.

    Anyone got any experience with this medication?
    Been on this for couple of years and it suits me-no adverse effects. Was on 50 mg but just changed to 100mg as not feeling great right now. (I also have thyroid probs which doesn't help.) I'm confident I'll pick up with this increase within a few days .Anyway I suggest you try it. Doesn't suit everyone and it'll take a few weeks to kick in if you've never had any. It can be trial and error. good luck
    Offline

    19
    ReputationRep:
    Heya, I am also on Sertraline (as well as Mirtazapine).

    I've been on 200mg daily for coming up to 2 years now, and it hasn't caused any psychological problems or negative side effects. The only difficult side effect I did get was a very dry mouth initially (to the point where I couldn't swallow), and that was easily sorted by reducing the dose and increasing it back up more slowly (I was in hospital at the time so meds were all closely monitored).

    It won't be right for everyone, but it is very very very unlikely to cause any psychological problems, and if there are side effects that you aren't comfortable with you can speak to your doctor and either get the dosage changed or try a different medication.
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: March 4, 2016
Poll
Who do you think it's more helpful to talk about mental health with?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.